From the NY Times:
Patients being treated for heart attacks involving narrowed arteries and clots that reduce blood flow to the heart are often given overdoses of powerful blood-thinning drugs in the emergency room, increasing their risk of serious bleeding, a study has found.
Excessive bleeding occurred at catheter sites, from existing stomach ulcers and in the brain, where it was particularly dangerous, said Dr. Karen Alexander, a researcher at Duke University and the lead author of the study, which is to be published Wednesday in The Journal of the American Medical Association.
Of 30,136 heart patients treated last year at 387 hospitals in the United States, 42 percent were given excessive doses of blood thinners. Those given extra amounts of two blood thinners – low molecular weight heparin and glycoprotein IIb/IIIa blockers, which are sometimes called super-aspirin – had about a 30 percent greater chance of major bleeding than those given the recommended dose.
Filed under: Uncategorized |